Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


RE: Osteoarthritis and HIV posted on December 18, 2011
Dec 21, 2011

The x-rays revealed osteoporosis, yet the rheumatologist found that the labs did not support the findings of the x-rays. She believes that I have osteoarthritis. Should I get a second opinion?

Below is the previous post: Osteoarthritis and Hiv Dec 18, 2011 I am a 61 year-old woman who has just been diagnosed with osteoarthritis on my fingers. I am concerned that my medications contributed to this problem, since I have no family history and sufficient calcium levels. I have been taking Truvada and Isentress for about a year and half, and prior to that I have taken Viramune and Combivir for about 10 years. My rheumatologist wants to put me on Evista, Fosteum, and Citrical. Are these pills safe to take with my HIV medications?

Response from Dr. Young

Hello and thanks for posting.

While there are growing concerns about bone health among people living with HIV (both younger and older), to my knowledge, there's little that associates osteoarthritis with either HIV or HIV medications.

Osteoarthritis is usually considered a condition of wear and tear, not mediated by immune factors.

However, I have to wonder if you're actually referring to osteoporosis- a disease of the mineral quantity of the bone. While the name sounds similar to osteoarthritis, this is a very different condition. Awareness of osteoporosis among people living with HIV is increasing; studies reveal that this affects about 10% of individuals; there's multiple risk factors, including gender, age, smoking, hepatitis and, yes, the severity or duration of HIV and HIV several medications. Calcium and vitamin D replacement are recommended. Among HIV medications, the use of protease inhibitors and tenofovir have been associated with increased rate of bone loss. Treatment for osteoporosis during treatment of HIV is generally safe and have been shown to improve bone health.

I hope that helps. Good health to you, BY

Response from Dr. Young

Hi and thanks for your reply.

I'm not wanting so second guess your rheumatologist (as a tribe, they're usually really smart), so I'm sure that there are probably helpful details that you might not have written about.

There's really only one test that determines osteoporosis- called a DEXA scan, it measures your bone mineral density. The results are measured in T-scores. A T score that is between +1 and -1 is normal, less than -1 to -2.5 is an abnormality called osteopenia and T scores less than -2.5 is diagnostic for osteoporosis. There's no reason why you couldn't have both osteoporosis (as seen in your x ray) and osteoarthritis, indeed many people do.

Let me know if this answers your question; if not, please feel free to write back. BY



Previous
treatment for Kaposi's Sarkoma
Next
big lies an speculations

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement